Newly diagnosed with PMR- concerns about vaccine reactions?

Posted by judithgrossman @judithgrossman, Sep 7 1:09pm

I have been diagnosed with PMR in Aug 2026. Currently on 20 mg prednisone (and in honeymoon period?).

I have always tolerated vaccinations (Covid, flu etc) well only experiencing mild side effects for a day or two. Sometimes I experience mild exhaustion and fatigue 12-14 days later.

Now that I am dealing with PMR , am I at risk for heightened side effects from vaccinations? What have been your experiences- particularly if side effects were non- problematic prior to onset of PMR?
thank you

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

Profile picture for caroljeand @caroljeand

@kjoed53
Of course those doctors are paid out of pocket and generally quite expensive.
Never sure who to trust and always a gamble seeking help.

Jump to this post

@caroljeand Another reason to trust the trained and licensed pharmacist. He or she will not have a vested interest in selling a particular drug. Doctors get a lot of pressure from both pharmaceutical reps and patients who hear the pervasive drug ads.

REPLY
Profile picture for caroljeand @caroljeand

@kjoed53
How much oregano do you use for tea? I’d love to try that.

Jump to this post

@caroljeand
Probably between 1 and 2 teaspoons, but I don't really measure. I just pour it in a cup and try to cover the bottom lightly. It's according to taste. Sometimes I make it stronger. Most of the oregano sinks to the bottom with stirring but I don't mind the occasional piece of oregano. You could strain it if that bothers you.

REPLY
Profile picture for potterywoman @potterywoman

@caroljeand Another reason to trust the trained and licensed pharmacist. He or she will not have a vested interest in selling a particular drug. Doctors get a lot of pressure from both pharmaceutical reps and patients who hear the pervasive drug ads.

Jump to this post

@potterywoman
I'm not naive enough to think that the large drug store chains don't have a vested interest in what OTC meds they sell. They have zero control over prescribed meds. If a doctor gives in to pressure then they are not a good doctor and should be avoided.

REPLY
Profile picture for kjoed53 @kjoed53

@caroljeand
Probably between 1 and 2 teaspoons, but I don't really measure. I just pour it in a cup and try to cover the bottom lightly. It's according to taste. Sometimes I make it stronger. Most of the oregano sinks to the bottom with stirring but I don't mind the occasional piece of oregano. You could strain it if that bothers you.

Jump to this post

@kjoed53 do you use fresh or dried? I think I have some growing in my yard.

REPLY
Profile picture for caroljeand @caroljeand

@kjoed53 do you use fresh or dried? I think I have some growing in my yard.

Jump to this post

@caroljeand
I've only used dried. I can't tell you how fresh oregano would work.

REPLY
Profile picture for potterywoman @potterywoman

@caroljeand Verapamil initially because I had taken it for decades as a migraine prophylaxis (the dose is different). Unexpectedly, parathyroid surgery cured that, and I went off it after of course experiencing horrible almost fainting episodes as my body adjusted to the new normal. Since my problem is anxiety/panic, it of course did nothing for the measured hypertension, so she added propranolol. DO NOT take these two together. The synergistic effect is much greater than you would suspect looking at drug interaction checkers. After again experiencing near blackouts, I asked my pharmacist -- when he checked his more detailed sources, his knee jerk reaction was "Wow!" And of course, even the two drugs did nothing to help. I managed to get a normal read one time and then was so anxious about my ability to repeat it that my next day home measurement was the identical high that I got before starting on any medication. Now I am off everything except of course prednisone -- even buspirone which I took for anxiety causes me the same lightheadedness and ataxia that I was experiencing when taking the verapamil during this SAI episode. It's hard to get a doctor to appreciate the intensity of white coat anxiety.

Jump to this post

@potterywoman
I'm taking verapamil along with sotalol for PACs, PVCs and AFib.

REPLY
Profile picture for potterywoman @potterywoman

I totally agree. That is why for a number of years, I have paid a monthly fee out of pocket to be a client of the Center for Integrative Medicine here at Duke. Although my PCP was slow to recognize drug side effects and interactions, she was great at recommending alternative treatments for a number of things. For example, she had put me on two medications for hypertension because of my severe white coat reaction, and the second one messed up my cholesterol, lowering the HDL and raising the LDL. Prednisone, by the way, does that also. I was resistant to adding a statin, so she recommended flaxseed. It helped that she took me off of the second med when I told her I was almost passing out in my studio, but my cholesterol levels corrected themselves. Another of her patient had left a review saying flaxseed had lowered her cholesterol better than a statin. I continued to eat the flaxseed daily and now that I am back on prednisone, I have increased my dose. ( I eyeball around the 14 grams recommended serving). She also recommended a terrific cream that improves neuropathy in my feet. Unfortunately she retired and her replacement quit, and since I now live 20 miles from the center, I am switching to a traditional doctor in the continuing care retirement center where I live. Until I see how it goes, however, I am planning to continue to "hedge my bets" and pay the monthly fee in case I want to try out the replacement for the replacement. I wish every doctor were schooled in integrative medicine. It's hard to choose for oneself what alternative treatments are effective and which are marketing hype, so it's great to have someone who is both an MD and certified in integrative medicine.

Jump to this post

@potteywoman That would be ideal. I;m dreading my 2nd kevzara shot,and I'm thinking I'm going to find a Functional Medicine practitioner to prescribe me LDN. I can't find an MD with a F.M. certification, so I'll have to pay out of pocket. But I think it's the right choice

REPLY
Profile picture for mp71 @mp71

@potteywoman That would be ideal. I;m dreading my 2nd kevzara shot,and I'm thinking I'm going to find a Functional Medicine practitioner to prescribe me LDN. I can't find an MD with a F.M. certification, so I'll have to pay out of pocket. But I think it's the right choice

Jump to this post

@mp71 Mine was integrative medicine, not functional. The latter are hard to find. Since my PCP retired, I am torn between continuing with the integrative medicine clinic to see her replacement or going with the geriatrician in the health care practice at my CCRC. The former is 20 miles away, and a big negative is that the triage nurse there took it upon herself to interpret ("diagnose") my SAI crisis symptom as heart disease and tell the new doctor I needed to be referred for a complete cardiac workup. She is now primed to approach me as a geriatric patient with heart disease. The negative about the geriatrician is that he is not trained in integrative medicine, but he is very smart and his "about me" statement says he is against polypharmacy. Right now I am hedging my bets and maintaining my monthly fee for the integrative medicine while trying to schedule a consultation with the geriatrician. That has proven a challenge because the scheduler said it would be an exam, and I feel very strongly that I need to have a consultation first.

REPLY
Please sign in or register to post a reply.